Quick recap: I was 95-98% well on 75 mg of nortriptyline! Started coming down and got to 50 mg and looking back it had all started gradually coming back. My neuro-otologist then started me on Clonidine which I thought ramped my symptoms up again but I powered through and stuck it out for just over 6 weeks. He then advised me to stop it and go back up to 60 mg on the nori. That was 4 weeks ago and im still nowhere near where I was. In fact im awful. I have been on the nortriptyline since Dec 2007 and I would say I was almost back to the beginning of my illness although not quite stuck in bed (yet) with spinning vertigo 24/7. His advice now is gradually over the next 2 months go back up to 75 mg and then he is gonna let it settle and add in another drug. Has anybody else experienced this? As im so frightened to be almost back at the start. And I feel like the nortriptyline is not working like before! Any advice or encouragment would be greatly appreciated. Thanks for listening Lara xxxxx
Did he say why he’s changing doses and wanting to experiment with the other meds? Is there something about it’s long term use that he is concerned about? And too, have you investigated thoroughly what it is that is causing your migraine activity in the first place, and gone after the source of the trouble instead of just medicating for symptoms?
I feel so lucky that when I started going down from 50 mG nortrip, I went down by 5 mG, rather than 10 as my doc suggested; went back up from 35 to 40 after a week of mild stomach upset interfering with sleep, and stabilized at 40 without the misery you hit!
I’m frankly nervous as hell about the biz of identifying triggers, simply because it’s so hard to tease out what’s happening–and what’s causing it!
You have my sympathy, but I wish I could offer something more practically useful.
Sorry to hear you’re having such a bad run at the moment. I know Burd touched on this but have you controlled for potential triggers? It can be very difficult for some here because there doesn’t appear to be clear triggers for some people. Getting out of bed seems to be a trigger in the nastiest cases! Then of course you have to wonder if Nori was working at all and your migraine simply went into a remission for a while – unlikely though.
I can’t speak personally for any of the tricyclics but I’m not aware of them losing their efficacy on a second round. On the other hand, it’s not unusual for a drug that worked once to lose its effect either. Perhaps you should consult your doc and stick it out a little bit longer to see if it will kick in again combined with lifestyle mods – diet, exercise, to bed on time etc.
Best … Scott
Short answer to your question ‘has anyone experienced this’? is sort of.
After 18 months with great migraine control on Prothiaden I decided recently to try and get off it - for two reasons - gaining of weight and losing of libido. I got down from 150mg to 125mg OK but from 125mg to 100mg things rapidly went south. I was experiencing migraine badness for a week before going back to 125mg (where I am still now). And I’m pretty much fine again.
I’m afraid I can’t remember what you have or haven’t tried but like Burd suggested have you investigated any of the potential life style triggers eg diet or other stuff? If not, now might be the time to try.
In the meantime I’d stick with what the doctor is suggesting. It actually sounds pretty sensible - to slowly increase the med and to slowly introduce a new one. Our migraine brains are sensitive and don’t like sudden change. Softly softly.
You may also find occasional use of a benzo very helpful. I know I do!
Good luck and hang in there
thanks so much for the constant support and advice. Gonna knuckle down on the diet and eliminate everything as per Buccholz I wasn’t particularaly naughty as the things I would cheat with are things that are not in the 6 c category! I was doing ballet and tap 5 times a week and am yet to get back on with any exercise but gonna add it back in asap! Will perservere as per doc and keep you updated.
Really appreciate your response. Im gonna trek on and I agree with you I think it was too quick a decline, I too hate the weight gain and loss of libido! I eat way less than I used to and I was always roughly 9 stone. Now I can not eat for a few days with nausea and gain weight! Love to you keep going! We can beat this xxxx
Dave, Any response helps, just to know other people out there understand. Definitely go down in 5 mg and stay on it for a month or so before peeling off anymore! Here’s to 2011 balanced and well! xxx
Burd,I know my main problem is hormonal and have looked into treatments but wanted more children before stopping my cycle or having a hysterectomy with my ovaries taken too. He said it was the right time to come down. I was 95-98% well, and he said sometimes people acclimate to 100% when coming down. I had been on the treatment for 3 years. It’s difficult because I want more children. I only have one child. I appreciate your response and hope your doing well xxxx